Alert archive / West Virginia / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 35, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at May 24, 2004, 5:45 PM EDT for Fayette County, West Virginia. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2004, 5:45 PM EDT (21:45 UTC)
- Expired
- May 24, 2004, 6:15 PM EDT
- In force
- 30 min
- Issued by
- NWS Charleston, WV
- Area
- Counties, with a storm outline in the text
County Fayette County, WV
The radar
The Charleston,WV radar (KRLX), 64 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.8 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 271 J/kg
- Mixed-layer CIN
- -256 J/kg
- Mixed-layer LCL
- 891 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
631 WUUS51 KRLX 242145 SVRRLX WVC019-242215- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 546 PM EDT MON MAY 24 2004 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FAYETTE COUNTY IN WEST VIRGINIA... * UNTIL 615 PM EDT... * AT 542 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES EAST OF ANSTED...OR ABOUT 7 MILES NORTHEAST OF FAYETTEVILLE...MOVING EAST AT 30 MPH. * SOME LOCATIONS IN THE WARNING AREA INCLUDE...HAWKS NEST STATE PARK. --CALL TO ACTION-- THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING VERY LARGE HAIL AND DAMAGING WINDS. IF YOU ARE IN THE STORMS PATH... TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 3822 8112 3807 8117 3798 8085 3811 8090 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:51 PM EDT, 1 hour 54 minutes earlier.
Area forecast discussion, May 24, 3:51 PM EDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 351 PM EDT MON MAY 24 2004 .UPDATE FOR DISCUSSION... .DISCUSSION... 351 PM EDT MON MAY 24 2004 .SHORT TERM...THROUGH WEDNESDAY NIGHT COLD FRONT APPROACHING NORTHWESTERN COUNTIES AT THIS TIME. IN THE DEEP LAYER...DRY AIR OUT-RAN THE FRONT EARLIER TODAY. THIS...AND A CAP TO THE SOUTH...INHIBITED INTO EARLY THIS AFTERNOON. DEEP LAYER SHEAR ALSO WORKING AGAINST CELL DEVELOPMENT...INDEED EXISTING CELLS SHOW A GOOD DEAL OF TILT THROUGH THE VERTICAL. EXPECT BEST CHANCE FOR AFTERNOON AND EVENING CONVECTION OUT AHEAD OF THE FRONT...IN AN AXIS ROUGHLY FROM CENTRAL KENTUCKY EAST NORTHEASTWARD THROUGH THE HTS-CRW CORRIDOR TO ABOUT EKN. IMPRESSIVE STABILITY INDICES SHOWN ON MESO ETA TEMPERED A BIT BY DEW POINTS COMING IN ABOUT 5F BELOW MESO ETA FORECAST OF AROUND 70 AFOREMENTIONED AXIS. RADAR STARTING TO SHOW SOME EVIDENCE OF CONVECTION IN THIS AREA WITHIN CWA BUT MORE IMPRESSIVE IN KY...WHERE SCATTERED ACTIVITY NOTED. COLD FRONT MOVES INTO AND ACROSS FAR NORTHERN COUNTIES ONLY THIS EVENING...BEFORE GETTING HUNG UP OVERNIGHT. SHORT WAVE APPROACHES FORM THE WEST THIS EVENING AND THIS MAY BE ABLE TO KEEP ACTIVITY GOING A FEW HOURS BEYOND SUNSET. LIMITED DEEP LAYER MOISTURE SHOULD KEEP ACTIVITY FROM GOING ALL NIGHT. FRONT RETREATS NORTHWARD AS A WARM FRONT FIRST THING TUESDAY MORNING. THIS PUTS US BASICALLY BACK IN WARM SECTOR MODE WITH AFTERNOON CONVECTION...BARRING ANY CONVECTIVE COMPLEX THAT MAY FORM UPSTREAM TONIGHT...OR ACTIVITY FORMING ON OUTFLOW BOUNDARIES LEFT OVER FROM SUCH A COMPLEX. DID ALLOW SLIGHT CHANCE POPS IN THE MORNING. NEXT COLD FRONT PUSHES TOWARD AREA TUESDAY NIGHT WITH WHAT IS PROGGED AS A RATHER BUSY LOOKING SHORT WAVE. WEDNESDAY MORNING TO MIDDAY PASSAGE OF THIS FRONT IS NOT MOST FAVORED TIME OF DAY FOR ASSOCIATED CONVECTION. BIGGEST THREAT WOULD BE LATE TUESDAY EVENING IN NORTHWEST COUNTIES...FROM WHAT FORMS UPSTREAM ALONG FRONT LATE IN THE DAY TUESDAY. LOOKS LIKE DOUBLE FRONT STRUCTURE WEDNESDAY WITH SOME MID LEVEL DRYING TAKING PLACE BEHIND LEAD FRONT. CARRIED STRONGEST CHANCE POPS SOUTHEAST ACROSS AREA LATE TUESDAY NIGHT THROUGH WEDNESDAY...WITH DRYING FROM THE NORTHWEST BY MIDNIGHT WEDNESDAY NIGHT. MAV IS NOW RUNNING HIGH AND CERTAINLY SEEMS A BIT HIGH ON HIGHS TUESDAY. DID EDGE FORECAST HIGHS UP A LITTLE CLOSER MAV AND THIS WORKS OUT TO BE A BLEND OF THE NUMBERS. WENT ABOVE THE MAV ON LOWS TONIGHT...DO NOT SEE IT GETTING A LOT COOLER THAN LAST NIGHT IN AREAS THAT DO NOT SEE FRONTAL PASSAGE. NUMBERS TUESDAY NIGHT THROUGH WEDNESDAY NIGHT DID SEEM REASONABLE. .LONG TERM...THURSDAY ON. A BRIEF BREAK IN THE PATTERN WHICH HAS DOMINATED THE LAST TWO AND A HALF WEEKS AS THE GULF OF MEXICO ANTICYCLONE WEAKENS ALLOWING A FRONT TO PUSH S OF THE FORECAST AREA BY DAY 4. 00Z ECMWF CONTS WITH HIGHER HEIGHTS THROUGHOUT THE FORECAST PERIOD COMPARED TO THE GFS...EITHER WAY THEY BOTH DROP BAROCLINIC ZONE TO I-40 CORRIDOR THURSDAY BEFORE RETREATING IT N AS A WARM FRONT FRIDAY. GIVEN POSITION OF WESTERLIES CANT RULE OUT TSTMS THUR NGT AND FRI...HOWEVER AT THIS TIME PLAYED THINGS ON THE DRY SIDE. SUMMER LIKE WEATHER RESUMES TO KICK OFF THE HOLIDAY DAY WEEKEND...AS FLOW BECOMES AMPLIFIED AS ANOTHER LOW DIGS IN THE WESTERN CONUS...WHILE GULF OF MEXICO HIGH STRENGTHENS. H8 TEMPS DAYS 5-7 RETURN TO THE 14-16C RANGE CORRELATING TO MAX/MINS ABOVE CLIMO. NO REAL TRIGGER EXISTS SATURDAY NIGHT THROUGH MONDAY AS WE RESIDE IN THE WARM SECTOR...SO JUST SCT CONV WITH DAYTIME INSTABILITY. BEST CHANCE OF MEASURABLE RAINFALL OCCURS FRIDAY AS WARM FRONT PASSES...AS HODOGRAPHS ILLUSTRATE HIGHEST POTENTIAL TO SUSTAIN UPDRAFTS. H5 HEIGHTS AOA 588DM AND A GOOD DEAL OF SUN EXPECTED...INCREASED HIGHS A CAT ABOVE ENSEMBLES...WHILE LOWS APPEAR TO COOL AS WELL. TRM/29 && .PREVIOUS DISCUSSION... 335 AM EDT MON MAY 24 2004 TODAY THROUGH WEDNESDAY NIGHT... FEELS LIKE A PREDAWN TO A SUMMER DOG DAY. TEMPERATURES R STRUGGLING TO DROP BELOW 70 DEGREES IN WESTERN URBAN AREAS. T COMPLEX WITH SEVERE THUNDERSTORM WATCH 270 BRUSHED OUR NORTHERN COUNTIES. UPPER AIR SUPPORT SWINGING THROUGH EARLY THIS MORNING...BUT SURFACE FRONT LAGGING WELL BEHIND. AT 07Z FRONT FROM FWA TO STL LINE. NORTHERN PORTION IS RACING EAST...BUT SOUTHERN PORTION STRUGGLED TO GET THRU STL. WILL HAVE DRYING COME INTO NORTHERN COUNTIES TODAY. BUT WITH SOME LOW LEVEL MOISTURE CONVERGENCE LIKELY THIS AFTERNOON NEAR THIS BOUNDARY...AND CAPE OVER 2000 - HAVE TO KEEP CHANCE POPS IN THE CENTRAL AND SOUTHERN COUNTIES...AND SLIGHTLY HIGHER THAN MOST GUIDANCE. ANY AFTERNOON CELL WOULD LIKELY MOVE FM ABOUT 280/290 DEGREES. WITH WARM START...DESPITE MORE CLOUDS...STAYED ON THE HIGH SIDE OF GFS MOS TEMPERATURES TODAY. FRONT EITHER WEAKENS OR STARTS LIFTING BACK NORTH OVERNIGHT...NO REASON TO CHANGE PREVIOUS FORECAST WITH SOME 20 PCT POPS LIFTING BACK INTO N TOWARD PKB AND CKB. MOISTURE STILL INCREASES FOR THE TUESDAY THROUGH WEDNESDAY TIME FRAME WITH THE FRONT PASSING WEDNESDAY AFTERNOON AND EVENING. THE FAST FLOW ALOFT MAY HELP LOWER THE FLOOD THREAT...BUT NO REASON TO REMOVE THAT HAZARD AT THIS POINT. WILL REMOVE THUNDER FOR WEDNESDAY NIGHT WITH LOWER CEILINGS AND POSSIBLE TRANSITION TO DRIZZLE/FOG IN UPSLOPE AREAS BEHIND FRONT. KTB THURSDAY THROUGH SUNDAY... MODELS HANG MOISTURE BACK A BIT BEHIND THE FRONTAL BOUNDARY...AS A RESULT HAVE INCREASED CLOUDS A BIT ON THURSDAY. 00Z GFS/CANADIAN HINT THAT FRONT MAKES A NORTHERN RUN AT US AS A WARM FRONT FRIDAY NIGHT OR SATURDAY. HAVE UPPED TEMPERATURES A DEGREE OR TWO FOR WARM ADVECTION THROUGH SATURDAY NIGHT...CHANGES MATCH UP WELL WITH SURROUNDING OFFICES. ALSO ADDED CHANCE POPS FOR SATURDAY AFTERNOON/EVENING CONVECTION AS THE SOUTHWEST FLOW BEHIND THE FRONT RESUME OUR SUMMER PATTERN. TWEAKS TO SKY/WIND GRIDS TO MATCH. CL && .AVIATION... 115 PM EDT MON MAY 24 2004 COLD FRONT MOVING THROUGH EASTERN OHIO WILL ARRIVE PKB AROUND 00Z THIS EVENING AND CKB ABOUT AN HOUR PR TWO LATER. FRONT WILL RETREAT BACK NORTH...AS A WARM FRONT...SHORTLY AFTER 12Z TUESDAY. THUNDERSTORMS ALONG AND AHEAD OF THE COLD FRONT WILL BE PRIMARILY NORTH OF MASON DIXON LINE NEXT FEW HOURS. AXIS OF MAXIMUM INSTABILITY THIS AFTERNOON RUNS FROM ABOUT HTS TO EKN...BETWEEN CRW AND CKB. THIS IS OUT AHEAD OF FRONT AND EXPECT AFTERNOON CONVECTION TO FIRE ROUGHLY ALONG THIS LINE. CODED UP TS EXPLICITLY ONLY AT EKN AND BKW WHERE MOST LIKELY. OTHERWISE MAINLY VFR CONDITIONS SAVE FOR SOME MIST EKN LATE TONIGHT. STRONG WEST TO SOUTHWEST FLOW ALL SITES THIS AFTERNOON BECOMES NORTHWEST IN WAKE OF FRONT THIS EVENING PKB AND CKB BEFORE GOING LIGHT AND VARIABLE EVERYWHERE LATE TONIGHT. STRONG WEST TO SOUTHWEST FLOW RE-ESTABLISHES EVERYWHERE BY LATE TUESDAY MORNING AS FRONT LIFTS BACK NORTH. TRM && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. VA...NONE. KY...NONE. OH...NONE.
Hazardous weather outlook, May 24, 4:40 AM EDT, 13 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 440 AM EDT MON MAY 24 2004 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-240830- ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-VINTON OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-WYOMING WV 440 AM EDT MON MAY 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO... NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY THIS EVENING OVER SOUTHERN OHIO...EASTERN KENTUCKY...CENTRAL AND SOUTHERN WEST VIRGINIA...AND SOUTHWEST VIRGINIA. .DAYS TWO THROUGH SEVEN... AS THE FRONTAL BOUNDARY SINKS TOWARD US DURING THE TUESDAY INTO WEDNESDAY TIME FRAME...STRONG THUNDERSTORMS AND DOWNPOURS ARE POSSIBLE. THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ON TUESDAY. IF TRAINING OF THE SHOWERS OCCUR...FLOODING OF SMALL STREAMS IS ALSO POSSIBLE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. KTB
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 4:31 PM EDT | Severe Thunderstorm Warning | RLX | Wayne | 29 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.